Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 20, NWS Houston/Galveston, TX

May 27, 2020Chambers County, Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 27, 2020, 4:50 PM CDT for Chambers County, Galveston County, Harris County, Texas. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2020, 4:50 PM CDT (21:50 UTC)
Expired
May 27, 2020, 5:03 PM CDT
In force
13 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chambers County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 20 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:55 PM CDTTSTM WND DMGDeer Park, TXNUMEROUS REPORTS OF HOME AND PROPERTY DAMAGE ALONG WITH DOWNED TREES IN AND AROUND THE DEER PARK AREA. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

507 
WFUS54 KHGX 272150
TORHGX
TXC071-167-201-272215-
/O.NEW.KHGX.TO.W.0020.200527T2150Z-200527T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
450 PM CDT Wed May 27 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Northwestern Galveston County in southeastern Texas...
  West central Chambers County in southeastern Texas...
  Southeastern Harris County in southeastern Texas...

* Until 515 PM CDT.
    
* At 449 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over northwestern Pasadena, moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Northeastern Clear Lake around 455 PM CDT.
  Nassau Bay, Taylor Lake Village, Shoreacres, Morgan's Point and 
  The Johnson Space Center around 505 PM CDT.
  Pasadena, northeastern League City, La Porte, Seabrook, Kemah, El 
  Lago and Clear Lake Shores around 510 PM CDT.
  Kemah Boardwalk and Bacliff around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2968 9520 2977 9512 2964 9485 2950 9502
TIME...MOT...LOC 2149Z 310DEG 27KT 2968 9515 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
794 
WWUS54 KHGX 272203
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
503 PM CDT Wed May 27 2020

TXC071-167-201-272213-
/O.CAN.KHGX.TO.W.0020.000000T0000Z-200527T2215Z/
Galveston TX-Chambers TX-Harris TX-
503 PM CDT Wed May 27 2020

...THE TORNADO WARNING FOR NORTHWESTERN GALVESTON...WEST CENTRAL
CHAMBERS AND SOUTHEASTERN HARRIS COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.

LAT...LON 2968 9520 2977 9512 2964 9485 2950 9502
TIME...MOT...LOC 2202Z 310DEG 27KT 2961 9505 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 4:44 PM CDT, 6 minutes earlier.

Area forecast discussion, May 27, 4:44 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
444 PM CDT Wed May 27 2020

.DISCUSSION...

A cluster of strong to severe thunderstorms have move across the
northern counties and are now making their way across the central
regions of the CWA. Some of these storms produced winds of around
45 MPH with gusts up to around 60 MPH. Pea to golf ball size hail
(up to 1.75 inches) has been reported along with frequent to
intense lightning. For the rest of today, strong to severe
thunderstorms with the potential to produce damaging winds, hail,
heavy to torrential rainfall, and frequent to intense lightning
are expected to continue to develop. The Severe Thunderstorm Watch
will continue in effect through 9 PM CDT tonight. Showers and
thunderstorms will gradually decrease overnight into early
Thursday morning.

Another round of showers and thunderstorms expected Thursday
throughout the day. Hazards with these storms will be damaging
winds and hail, although not as intense/widespread as todays
activity. SPC Day 2 Outlook continues the Marginal Risk for Severe
Thunderstorms across all of SE Texas. Activity will dissipate
Thursday night.

Dry weather pattern and a warming trend expected Friday into the
upcoming week. 24

&&

.MARINE...

Showers and thunderstorms expected to move across the local
waters late afternoon and evening today, some with the potential
to become strong to severe. A Severe Thunderstorm Watch remains
in effect for the nearshore waters through 9 PM CDT today. Light
and variable winds with periods of showers and thunderstorms
expected through Friday. A frontal boundary will move through the
area early Friday ushering in light to moderate offshore winds.
Easterly winds expected this weekend into early next week. Onshore
flow returns midweek. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  84  67  87  65 /  80  40  10   0   0
Houston (IAH)              70  88  69  89  70 /  60  50  10  10   0
Galveston (GLS)            76  83  75  85  76 /  30  40  20  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion/Aviation/Marine...24

In the hours before

Local storm report, May 27, 4:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
418 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     JERSEY VILLAGE          29.88N 95.57W
05/27/2020  E60 MPH          HARRIS             TX   TRAINED SPOTTER

            WIND GUST WAS ESTIMATED IN THE JERSEY
            VILLAGE AREA.

&&
Local storm report, May 27, 4:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
425 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 ENE BROOKSHIRE        29.80N 95.90W
05/27/2020  M60 MPH          WALLER             TX   AWOS

            WIND GUST WAS MEASURED AT THE HOUSTON
            EXECUTIVE AIRPORT (KTME).

&&
Local storm report, May 27, 4:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     3 N SPRING              30.12N 95.41W
05/27/2020  E70 MPH          MONTGOMERY         TX   BROADCAST MEDIA

            STRONG WIND GUSTS HAVE DOWNED TREES IN THE
            SPRING AREA.

&&
Local storm report, May 27, 4:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 S KATY                29.78N 95.82W
05/27/2020                   FORT BEND          TX   EMERGENCY MNGR

            POWER LINES DOWN IN THE KATY AREA.

&&
Local storm report, May 27, 4:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     5 W HUMBLE              29.99N 95.34W
05/27/2020  M59 MPH          HARRIS             TX   ASOS

            WIND GUST WAS MEASURED AT KIAH ASOS.

&&
Local storm report, May 27, 4:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FUNNEL CLOUD     3 NE SANTA FE           29.41N 95.07W
05/27/2020                   GALVESTON          TX   LAW ENFORCEMENT

            FUNNEL CLOUD WAS SIGHTED.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:12 PM CDTSpecial Weather StatementHGXChambers48 min
May 26, 7:17 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty43 min
May 26, 7:24 PM CDTAreal Flood AdvisoryHGXChambers, Liberty66 min
May 26, 8:23 PM CDTSpecial Weather StatementHGXChambers52 min
May 26, 9:25 PM CDTSpecial Weather StatementHGXChambers50 min
May 26, 9:30 PM CDTAreal Flood AdvisoryHGXChambers2 hr
May 26, 10:21 PM CDTSpecial Marine WarningHGX54 min
May 27, 1:45 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson60 min
May 27, 2:42 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington48 min
May 27, 3:08 PM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more52 min
May 27, 3:21 PM CDTTornado WarningHGXGrimes, Harris, Montgomery, Waller, Washington24 min
May 27, 3:52 PM CDTSpecial Weather StatementHGXLiberty38 min
May 27, 3:54 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Harris, Montgomery, Waller36 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery24 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more62 min
May 27, 4:29 PM CDTSpecial Marine WarningHGX61 min
May 27, 4:45 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris2 hr
May 27, 5:06 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty54 min
May 27, 5:14 PM CDTSpecial Marine WarningHGX31 min
May 27, 5:28 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty115 min
May 27, 5:34 PM CDTSevere Thunderstorm WarningHGXFort Bend, Wharton26 min
May 27, 5:43 PM CDTSpecial Marine WarningHGX62 min
May 27, 6:09 PM CDTSpecial Weather StatementHGXBurleson51 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Walker39 min
May 27, 6:55 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington20 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.